Numerical Algorithms

, Volume 25, Issue 1–4, pp 181–195 | Cite as

Newton iteration for partial differential equations and the approximation of the identity

  • Gregory E. Fasshauer
  • Eugene C. GartlandJr.
  • Joseph W. Jerome
Article

Abstract

It is known that the critical condition which guarantees quadratic convergence of approximate Newton methods is an approximation of the identity condition. This requires that the composition of the numerical inversion of the Fréchet derivative with the derivative itself approximate the identity to an accuracy calibrated by the residual. For example, the celebrated quadratic convergence theorem of Kantorovich can be proven when this holds, subject to regularity and stability of the derivative map. In this paper, we study what happens when this condition is not evident “a priori” but is observed “a posteriori”. Through an in-depth example involving a semilinear elliptic boundary value problem, and some general theory, we study the condition in the context of dual norms, and the effect upon convergence. We also discuss the connection to Nash iteration.

Newton methods partial differential equations approximation of the identity Nash iteration 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    I. Babuška and A.K. Aziz, Survey lectures on the mathematical foundations of the finite element method, in: The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (Academic Press, New York, 1972) pp. 5–359.Google Scholar
  2. [2]
    W.L. Briggs, A Multigrid Tutorial (SIAM, Philadelphia, 1987).Google Scholar
  3. [3]
    P.G. Ciarlet, The Finite Element Method for Elliptic Problems (North-Holland, Amsterdam, 1978).Google Scholar
  4. [4]
    T.A. Davis and E.G. Gartland, Jr., Finite element analysis of the Landau-de Gennes minimization problem for liquid crystals, SIAM J. Numer. Anal. 35 (1998) 336–362.Google Scholar
  5. [5]
    Q. Du, M.D. Gunzburger and J.S. Peterson, Analysis and approximation of the Ginzburg-Landau model of superconductivity, SIAM Rev. 34 (1992) 54–81.Google Scholar
  6. [6]
    G.E. Fasshauer, Solving partial differential equations by collocation with radial basis functions, in: Surface Fitting and Multiresolution Methods, eds. A. Le Méhauté, C. Rabut and L.L. Schumaker (Vanderbilt Univ. Press, 1997) pp. 131–138.Google Scholar
  7. [7]
    G.E. Fasshauer, E.G. Gartland, Jr. and J.W. Jerome, Nash iteration as a computational tool for differential equations, J. Comput. Appl. Math. 119 (2000) 161–183.Google Scholar
  8. [8]
    G.E. Fasshauer and J.W. Jerome, Multistep approximation algorithms: Improved convergence rates through postconditioning with smoothing kernels, Adv. Comput. Math. 10 (1999) 1–27.Google Scholar
  9. [9]
    W. Hackbusch, Multi-Grid Methods and Applications (Springer, Berlin, 1985).Google Scholar
  10. [10]
    J.W. Jerome, Approximate Newton methods and homotopy for stationary operator equations, Constr. Approx. 1 (1985) 271–285.Google Scholar
  11. [11]
    J.W. Jerome, An adaptive Newton algorithm based on numerical inversion: Regularization as post-conditioner, Numer. Math. 47 (1985) 123–138.Google Scholar
  12. [12]
    J.W. Jerome, An asymptotically linear fixed point extension of the inf-sup theory of Galerkin approximation, Numer. Funct. Anal. Optim. 16 (1995) 345–361.Google Scholar
  13. [13]
    T. Kerkhoven and Y. Saad, On acceleration methods for coupled nonlinear elliptic systems, Numer. Math. 60 (1992) 525–548.Google Scholar
  14. [14]
    M.A. Krasnosel'skii, G.M. Vainikko, P.P. Zabreiko, Ya.B. Rititskii and V.Ya. Stetsenko, Approximate Solution of Operator Equations (Wolters-Noordhoff, Groningen, 1972).Google Scholar
  15. [15]
    J.M. Ortega and W.C. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables (Academic Press, New York, 1970).Google Scholar
  16. [16]
    W.C. Rheinboldt, Methods for Solving Systems of Nonlinear Equations, 2nd ed., CBMS-NSF Regional Conference Series in Applied Mathematics, Vol. 70 (SIAM, Philadelphia, 1998).Google Scholar

Copyright information

© Kluwer Academic Publishers 2000

Authors and Affiliations

  • Gregory E. Fasshauer
    • 1
  • Eugene C. GartlandJr.
    • 2
  • Joseph W. Jerome
    • 3
  1. 1.Department of Applied MathematicsIllinois Institute of TechnologyChicagoUSA
  2. 2.Department of Mathematics and Computer ScienceKent State UniversityKentUSA
  3. 3.Department of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations